Overdoses

Poisoning is the administration of a substance, taken internally or externally, that is injurious to health/dangerous to life.

Overdose is the use of a quantity of drug in excess of its intended or prescribed dose, and is a major cause of poisoning.

Both can be accidental or deliberate and both can involve legal, prescribed, non-prescribed and illegal compounds.

Epidemiology

  • Acute poisoning occurs in 200 per 100,000 of the population in the UK every year (In Tayside, this figure may in fact be closer to 400/100000).  Poisonings account for 100,000 admissions each year.

Paracetamol Poisoning

  • Can occur intentionally or accidentally and can occur in any age group, including young children.
  • The recommended maximum dose of paracetamol is 1g every 6 hours (i.e. 2 500mg tablets, 4× a day).
  • A toxic dose of paracetamol usually varies with weight:
    • minimum toxic dose is commonly quoted as 150mg/kg (~9-10.5g per day)- anything over this is likely to cause liver function abnormalities
    • anything above 250mg/kg is likely to cause severe liver damage (~16-20g per day) and may be fatal

Pharmacodynamics/Pathophysiology

  • Well absorbed in stomach- reaches peak plasma concentration by around 30 mins-1 hour.
  • It is inactivated by the liver normally by conjugation, resulting in two metabolites: glucoronide or sulfate, which is excreted by the kidneys
    • In acute overdose- it is actively metabolised by the cytochrome system into the toxic metabolite: N-acetyle-p-benzoquinoneimine (NAPQI)
    • This is then conjugated with glutathione and excreted
    • Once glutathione stores are depleted, NAPQI causes damage to the liver (free oxygen radicals)
  • Previous induction of the cytochrome P450 system with alcohol or other drugs (e.g. rifampicin, phenytoin, carbemazepine) may increase the toxicity of paracetamol

Clinical Presentation

  • IT IS IMPORTANT TO ASK WHEN THE OVERDOSE WAS TAKEN
  • Within 24 hours, most are asymptomatic
    • Some may report nausea/vomiting
  • 24-72 hours, patients may develop RUQ pain, nausea, vomiting and anorexia.
    • Can also develop oliguria, hypoglycaemia, renal failure (day 3+), lactic acidosis
    • jaundice and liver failure occurs around 3 days + too, and may also present with a liver flap, tenderness and/or encephalopathy
  • The patient may be anxious, have low mood

Investigations

  • Paracetamol level should be measured IF 4 HOURS HAVE PASSED-
  • EIPCODtreatmentline
  • FBC, U&Es and LFTs may be useful to assess the toxicity. Glucose and clotting are also useful

Management

  • N-acetylcysteine
    • If taken within 8 hours, is very effective at minimising the complications
    • Usually given as 3 infusions run without a break
      • 1st- 150mg/kg- 1 hour; 2nd- 50mg/kg- 4 hours; 3rd- 100mg/kg- 16 hours
    • Currently no contraindications to NAC treatment- should be started regardless

Opioid Poisoning

  • Most commonly occurs with illicit drug use, community prescribed overdose (intentional or accidental) or at the in-patient level (over-use of opioids to treat pain)

Presentation

  • Depressed level of consciousness, respiratory depression and pinpoint pupils (miosis) is the classical triad of symptoms.
    • Nausea/vomiting are also common and may be an early sign; as can erythema caused by vasodilation caused by histamine release (often dose-dependent)
    • However, euphoria/abnormal behaviour may also be a sign
      • Whilst these patients may not have severe toxicity warranting antagonist treatment, the dose of opioid they are taking should be reduced/stopped
    • If the patient is an IV drug user- signs e.g. track marks, may be apparent

Management

  • ABCDE
  • Naloxone is a μ-receptor antagonist
    • Has a stronger affinity for the receptor than opioids so will rapidly reverse the effects of opioids
    • It is very safe (few side effects) BUT the consequences of rapid opioid removal must be considered
      • In chronic IV users, consider a slow infusion where possible, as rapid correction may precipitate withdrawal symptoms
      • In post-op patients (or patients on opioids for pain management)- pain must be addressed.  Naloxone may be necessary but will render the use of opioid drugs ineffective for several hours
        • ?use other pain medications or possibly try a slow infusion/low dose naloxone
        • NOTE: the half-life of naloxone is still shorter than most opioid analgesics and illicit drugs and so multiple dosing may be required.
    • Naloxone comes in 0.4mg ampoules and should (ideally) be given IV (can be IM)
      • Consider 0.2mg if more appropriate.  Alternatively, if toxicity is very severe, increase up to 4mg if necessary.
  • In any case, these patients require close monitoring to their response.

Beta-blockers

  • Again, can be intentional or accidental
  • Beta-blockers reduce heart rate, blood pressure, myocardial contractility and myocardial oxygen consumption (all β-1) and inhibit smooth muscle relaxation in the vessels, bronchi and GI/GU tracts.  Can also inhibit glycogenolysis and gluconeogenesis, and can result in hypoglycaemia.
  • Patients who have overdosed typically present with marked bradycardia, hypotension, reduced resp rate, reduced level of consciousness, pallor
    • can present with seizures and/or prolonged QT
  • Treat with Glucagon +/- ionotropes/chronotropes

TCAs

  • >10mg/kg is potentially serious and >30mg/kg usually causes severe toxicity and coma lasting >24 hours
  • The toxic effects are the result of
    • Inhibition of noradrenaline and serotonin reuptake at nerve terminals
    • Anticholinergic action
      • sedation/coma precede cardiac effects
      • delirium
      • urinary retention, dry skin/mucous membranes
    • Direct alpha-adrenergic blockade
      • this can cause profound hypotension
    • Membrane stabilising effect on the myocardium by blocking the cardiac myocyte fast sodium channels
      • this latter effect can widen the QRS complex, although this usually is a later sign.  More commonly is a sinus tachycardia.
    • Can result in a metabolic acidosis too
  • It is treated with sodium bicarbonate 
    • Treat to target pH 7.5-7.55 and replace potassium if hypokalaemic.

Aspirin

  • 125mg/kg is minimum toxic dose; >250mg/kg is likely to cause toxicity; >500mg/kg likely to cause severe/fatal toxicity
  • Mild / Stage I
    • Nausea, vomiting, tinnitus, lethargy, dizziness /
    • blood pH >7.4, urine pH >6, respiratory alkalosis, increased urinary excretion of bicarbonate
  • Moderate / Stage II
    • Hyperventilation, confusion
    • blood pH >7.4, urine pH <6, metabolic acidosis with compensating respiratory alkalosis, urinary hydrogen excretion, intracellular potassium depletion
  • Severe / Stage III
    • Tachypnoea, deafness, hallucinations, seizures, coma, cerebral/pulmonary oedema
    • blood pH <7.4; urine pH <6; severe metabolic acidosis and hypokalaemia
  • Treat with charcoal, rehydration, glucose and potassium as required.  Urinary alkalisation with bicarbonate as with TCAs.

Benzodiazepines

  • Rare but can occur
  • Can cause dizziness, confusion, drowsiness, blurred vision etc (excess sedation) but can also cause paradoxical stimulation (anxiety, agitation)
  • There is an antidote (Flumazenil) BUT supportive treatment is preferred as flumazenil will competitively bind to the BZD receptor and may precipitate withdrawal  or seizure symptoms which may, in fact, be worse than overdose
Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s